Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 142, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 17, 2016, 7:17 PM EDT for 4 counties in Pennsylvania. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2016, 7:17 PM EDT (23:17 UTC)
- Expired
- Sep 17, 2016, 7:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Butler County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 56 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 7:40 PM EDT | TSTM WND DMG | 5 Nnw West Sunbury, PA | SEVERAL TREES DOWN. |
| Sep 17, 7:40 PM EDT | TORNADO | 2 Sw Atwells Crossing, PA | TORNADO REPORTED ON THE GROUND |
| Sep 17, 7:44 PM EDT | TSTM WND DMG | 5 Se Harrisville, PA | SEVERAL TREES AND LARGE BRANCHES SNAPPED AND DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
990
WUUS51 KPBZ 172317
SVRPBZ
PAC019-073-085-121-172345-
/O.NEW.KPBZ.SV.W.0142.160917T2317Z-160917T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
717 PM EDT SAT SEP 17 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MERCER COUNTY IN NORTHWESTERN PENNSYLVANIA...
SOUTHWESTERN VENANGO COUNTY IN NORTHWESTERN PENNSYLVANIA...
NORTHERN BUTLER COUNTY IN WEST CENTRAL PENNSYLVANIA...
EASTERN LAWRENCE COUNTY IN WESTERN PENNSYLVANIA...
* UNTIL 745 PM EDT.
* AT 716 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SLIPPERY
ROCK...OR 9 MILES EAST OF NEW CASTLE...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN
SOME POWER OUTAGES.
* LOCATIONS IMPACTED INCLUDE...
GROVE CITY...SLIPPERY ROCK...HARRISVILLE...PLAIN GROVE TOWNSHIP...
CLINTONVILLE...WEST LIBERTY...EAU CLAIRE...HARLANSBURG...
PORTERSVILLE...KARNS CITY...BARKEYVILLE...FAIRVIEW...WEST
SUNBURY...CHERRY VALLEY...HOOKER...ROSE POINT PARK...MORAINE STATE
PARK...COOPER'S LAKE CAMPGROUND AND MCCONNELLS MILL.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 96 AND 111.
INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 30 AND 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 4090 8020 4107 8030 4125 7985 4100 7972
TIME...MOT...LOC 2316Z 248DEG 25KT 4102 8017
HAIL...0.88IN
WIND...60MPH
$$1 follow-up statement
163
WWUS51 KPBZ 172329
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
729 PM EDT SAT SEP 17 2016
PAC073-172339-
/O.CAN.KPBZ.SV.W.0142.000000T0000Z-160917T2345Z/
LAWRENCE PA-
729 PM EDT SAT SEP 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAWRENCE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN
CANCELLED.
LAT...LON 4105 7975 4099 8006 4105 8011 4106 8011
4107 8010 4109 8012 4112 8013 4125 7985
TIME...MOT...LOC 2329Z 248DEG 25KT 4106 8006
$$
PAC019-085-121-172345-
/O.CON.KPBZ.SV.W.0142.000000T0000Z-160917T2345Z/
MERCER PA-VENANGO PA-BUTLER PA-
729 PM EDT SAT SEP 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN MERCER...SOUTHWESTERN VENANGO AND NORTHERN BUTLER
COUNTIES...
AT 729 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SLIPPERY
ROCK...OR 7 MILES SOUTH OF GROVE CITY...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME
POWER OUTAGES.
LOCATIONS IMPACTED INCLUDE...
GROVE CITY...SLIPPERY ROCK...HARRISVILLE...CLINTONVILLE...WEST
LIBERTY...EAU CLAIRE...BARKEYVILLE AND CHERRY VALLEY.
THIS INCLUDES INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 31
AND 37.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4105 7975 4099 8006 4105 8011 4106 8011
4107 8010 4109 8012 4112 8013 4125 7985
TIME...MOT...LOC 2329Z 248DEG 25KT 4106 8006
HAIL...0.88IN
WIND...60MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 5:58 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 17, 5:58 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 558 PM EDT Sat Sep 17 2016 .SYNOPSIS... Periodic showers and thunderstorms are expected until passage of a cold front on Sunday night. && .NEAR TERM /THROUGH SUNDAY/... Scattered showers and storms are racing off to the northeast as a shortwave exits well ahead of frontal boundary across the Great Lakes. Expect somewhat of a break in precip late evening until another shortwave arrives late tonight with the front beginning to cross into northwest PA. Showers and thunderstorms will then be most numerous south and east of Pittsburgh Sunday morning as the boundary and shortwave move east. Warm and humid conditions will remain through the period. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... Drier air will be advancing into the CWA from the northwest Sunday night, ending the chances of showers for much of the region. High pressure will then bring dry and seasonal conditions through Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Upper level ridging and surface high pressure will be in control of the area through the long term. As this occurs, progressively warmer air in the low level will advance into the Ohio Valley, yielding 850 mb temperatures pushing into the 18-20C range. Even with the more limited daylight hours of the latter half of September, this should mean above normal temperatures into the mid 80s. Superblend numbers were abandoned in favor of warmer GFS/ECMWF compromise numbers. Fries && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... General VFR outside of scattered showers and thunderstorms early tonight. Cigs are expected to lower to IFR before daybreak with the apporach of a cold front and shortwave, with some reduced VSBY in showers and scattered thunderstorms. .OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/... Restrictions could continue Sunday night as precipitation moves off to the east and low level moisture remains into Monday morning. General VFR by Monday afternoon will then remain through the period. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Sep 17, 4:12 AM EDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 412 AM EDT SAT SEP 17 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-180815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 412 AM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 17, 4:08 PM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 408 PM EDT SAT SEP 17 2016 PAZ007-172045- MERCER- 408 PM EDT SAT SEP 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER COUNTY... AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENVILLE... OR 14 MILES NORTH OF SHARPSVILLE...MOVING NORTHEAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JAMESTOWN. LAT...LON 4149 8034 4148 8026 4141 8052 4149 8052 TIME...MOT...LOC 2008Z 242DEG 35KT 4147 8048 24
Special weather statement, Sep 17, 5:46 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 546 PM EDT SAT SEP 17 2016 PAZ007-008-013-014-172215- LAWRENCE-BUTLER-MERCER-VENANGO- 546 PM EDT SAT SEP 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MERCER... SOUTHWESTERN VENANGO...NORTHWESTERN BUTLER AND NORTHEASTERN LAWRENCE COUNTIES... AT 546 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW CASTLE NORTHWEST...OR NEAR NEW CASTLE...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEW CASTLE...GROVE CITY...SLIPPERY ROCK...HARRISVILLE...PLAIN GROVE TOWNSHIP...CLINTONVILLE...EAU CLAIRE...HARLANSBURG...BARKEYVILLE... VOLANT...CHERRY VALLEY AND BOYERS. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 106 AND 114. INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 21 AND 35. LAT...LON 4099 8030 4105 8035 4132 7996 4114 7980 TIME...MOT...LOC 2146Z 237DEG 30KT 4104 8027 24
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 4:08 PM EDT | Special Weather Statement | PBZ | Mercer | 37 min |
| Sep 17, 5:46 PM EDT | Special Weather Statement | PBZ | Mercer | 29 min |
| Sep 17, 5:49 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 26 min |
| Sep 17, 6:01 PM EDT | Tornado Warning | PBZ | Butler, Lawrence, Mercer, Venango | 29 min |
| Sep 17, 6:25 PM EDT | Tornado Warning | PBZ | Armstrong, Butler, Clarion, Venango | 35 min |
| Sep 17, 7:33 PM EDT | Special Weather Statement | PBZ | Venango | 27 min |
| Sep 17, 7:38 PM EDT | Tornado Warning | PBZ | Armstrong, Butler, Clarion, Venango | 37 min |
| Sep 17, 7:40 PM EDT | Tornado Warning | PBZ | Forest, Venango | 35 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.